Alert archive / Wisconsin / River Flood Warnings in 2018
River Flood Warning 5, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Feb 28, 2018, 3:28 PM CST for Richland County, Vernon County, Wisconsin. It took effect at Feb 28, 2018, 8:00 PM CST. It was in force for 37 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2018, 3:28 PM CST (21:28 UTC)
- In effect from
- Feb 28, 2018, 8:00 PM CST
- Expired
- Mar 2, 2018, 9:00 AM CST
- In force
- 37 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kickapoo River at Viola (VIOW3).
- Action stage
- 12 ft
- Minor stage
- 14 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
728 WGUS43 KARX 282128 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 328 PM CST Wed Feb 28 2018 .The Kickapoo River continues to rise due to runoff from melting snow and ice. The river is now expected to rise above flood stage near Viola. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC103-123-010928- /O.NEW.KARX.FL.W.0005.180301T0200Z-180302T1500Z/ /VIOW3.1.ER.180301T0200Z.180301T1200Z.180301T1500Z.NO/ 328 PM CST Wed Feb 28 2018 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Kickapoo River at Viola. * from this evening to Friday morning. * At 3:00 PM Wednesday the stage was 13.7 feet. * Flood stage is 14.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage this evening and continue to rise to near 14.4 feet Thursday morning. The river is expected to fall below flood stage by Thursday afternoon. * Impact...At 14.5 feet...Two roads north of Viola may be under water. Water may be over Highway 131, 3 miles north of Viola, near Ski Hill Road, and also over Simmons Flat Road about a mile north of town. && LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070 $$ Hollan
3 follow-up statements
204 WGUS83 KARX 010249 FLSARX Flood Statement National Weather Service La Crosse WI 849 PM CST Wed Feb 28 2018 .A Flood Warning remains in effect for the Kickapoo River near Viola. The river is expected to crest above flood stage Thursday morning. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC103-123-011749- /O.EXT.KARX.FL.W.0005.000000T0000Z-180302T1434Z/ /VIOW3.1.ER.180301T0400Z.180301T1200Z.180301T1434Z.NO/ 849 PM CST Wed Feb 28 2018 The Flood Warning continues for The Kickapoo River at Viola. * until Friday morning...Or until the warning is cancelled. * At 3:00 PM Wednesday the stage was 13.7 feet. * Flood stage is 14.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage this evening and continue to rise to near 14.3 feet Thursday morning. The river is expected to fall below flood stage by Thursday afternoon. * Impact...At 14.5 feet...Two roads north of Viola may be under water. Water may be over Highway 131, 3 miles north of Viola, near Ski Hill Road, and also over Simmons Flat Road about a mile north of town. && LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070 $$ Hollan
828 WGUS83 KARX 010930 FLSARX Flood Statement National Weather Service La Crosse WI 330 AM CST Thu Mar 1 2018 .The Kickapoo River continues to rise due to runoff from melting snow and ice. The river is expected to rise above flood stage near Viola. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC103-123-020030- /O.CON.KARX.FL.W.0005.000000T0000Z-180302T1434Z/ /VIOW3.1.ER.000000T0000Z.180301T1200Z.180301T1434Z.NO/ 330 AM CST Thu Mar 1 2018 The Flood Warning continues for The Kickapoo River at Viola. * until Friday morning...Or until the warning is cancelled. * Flood stage is 14.0 feet. * Forecast...The river is forecast to rise to near 14.3 feet this morning.The river is expected to fall below flood stage this afternoon. * Impact...At 14.0 feet...Minor flooding occurs in areas near the river, including Banker Park in Viola. Flooding also affects low lying agricultural land. && LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073 4354 9070 $$ Rogers
759 WGUS83 KARX 011635 FLSARX Flood Statement National Weather Service La Crosse WI 1035 AM CST Thu Mar 1 2018 .The Kickapoo River near Viola has fallen below flood stage. Therefore...the Flood Warning has been cancelled. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC103-123-011705- /O.CAN.KARX.FL.W.0005.000000T0000Z-180302T1434Z/ /VIOW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1035 AM CST Thu Mar 1 2018 The Flood Warning is cancelled for The Kickapoo River at Viola. * At 8:25 AM Thursday the stage was 11.6 feet. * Flood stage is 14.0 feet. * Forecast...The river will fall below 11 feet Friday morning. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Feb 28, 1:56 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 28, 1:56 PM CST, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 156 PM CST Wed Feb 28 2018 .SHORT TERM...(Tonight through Thursday Night) Issued at 156 PM CST Wed Feb 28 2018 A mix of sun and clouds across the area today with fairly thick stratus over central WI and alternating thick/thin cirrus across the rest of the area. Temperatures across the area as of 1 PM ranged from the upper 30s to the lower 50s. For tonight, low pressure will move out of the Southern Plains to along the IL/IN border by morning with an inverted surface trough running back to the northwest across our area. This will produce rain/drizzle/snow chances across our area mainly from midnight through mid Thursday morning. Right now, looking like any snow accumulation, if any, will be held over southwest into central WI or mainly southeast of a Prairie du Chien to Mauston line where an inch of less could occur. Will also have to watch closely for the possibility of some light glaze from the drizzle as temperatures hover near or below freezing. As the low pulls farther east and high pressure builds in Thursday afternoon, look for decreasing clouds with highs topping off in the 30s to lower 40s. High pressure settles in Thursday night for mostly clear skies and lows dipping into the teens/lower 20s. .LONG TERM...(Friday through Wednesday) Issued at 156 PM CST Wed Feb 28 2018 A beautiful weekend is shaping up for the weekend along with warming temperatures as a large ridge of high pressure builds in. Look for highs in the upper 30s to middle 40s Friday, 40s to lower 50s Saturday, and middle 40s to middle 50s on Sunday. Rain moves in Sunday night, lasting through Monday as a deep area of low pressure moves east out of the Plains, pulling Gulf moisture northward into the Upper Mississippi River Region. May have to watch for some heavier rainfall out of this system with this higher precipitable water Gulf tap. Otherwise, plan on lows Sunday night in the mid 30s to near 40 and highs Monday in the upper 30s to middle 40s. Looking like a transition from rain to snow Monday night into Tuesday as the stacked/occluded low moves overhead. Too early to tell how much accumulation could occur, but with temperatures at or above freezing, should see much of this snow melt as it falls. Will have to keep an eye on this. Lingering light snow chances will continue Tuesday night into Wednesday as the low drifts east toward the Great Lakes Region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1158 AM CST Wed Feb 28 2018 VFR conditions expected at both TAF sites through the afternoon. An MVFR cloud deck over central Wisconsin is expected to slowly move westward through the afternoon and evening, with additional clouds filling in at the TAF sites by 00Z or 01Z. Guidance then indicates drizzle and/or fog at RST, dropping visibility and ceilings into the IFR/LIFR range by 06Z, though could see some reductions prior to then. Will also need to monitor temperatures at RST for the possibility of freezing drizzle/fog, with temperatures hovering near to just above freezing. Visibility and ceilings should start to increase by 12Z Thursday and with VFR conditions expected by 14Z at RST, though it is possible MVFR clouds could linger a bit longer. LSE still looks to remain dry, with the latest guidance keeping the best rain/snow chances well to the south. MVFR cloud deck around 1500 ft agl is expected to remain over LSE through most of the remainder of the TAF period, though clouds could start to scatter out toward the very end. && .HYDROLOGY... Issued at 156 PM CST Wed Feb 28 2018 Runoff from melting snow will continue to produce rises on area rivers and streams. The milder than normal temperatures will also lead to a risk for some ice jam flooding on those rivers where river ice remains. At this time, it appears the precipitation tonight into Thursday is not expected to significantly impact river levels other than some minor within bank rises. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...CJA HYDROLOGY...DAS
Hazardous weather outlook, Feb 28, 4:19 AM CST, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 419 AM CST Wed Feb 28 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-011200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 419 AM CST Wed Feb 28 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Melting snow will lead to mainly in bank rises on some area rivers and streams. Ice jams are possible for rivers that are ice-covered, especially north of Interstate 90. Light snow accumulations up to an inch are possible late tonight, mainly across southwest into central Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Melting snow will lead to mainly in bank rises on some area rivers and streams. Ice jams are possible for rivers that are ice-covered, especially north of Interstate 90. Light snow accumulations around an inch or less are possible over southwest into central Wisconsin Thursday morning. The morning commute may be impacted. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. JAM
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 10:03 PM CST | River Flood Warning | ARX | Vernon | 63 hr |
Nearby
River Flood Warnings in Wisconsin, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.